Mississippi, 2019

Tornadoes in Mississippi, April 13 to 14, 2019

April 13 to 14, 2019 · NWS LIX · 2 events in 2 counties and zones

A strong storm system moving through the Lower Mississippi River Valley produced strong gradient winds in advance of a cold front during the afternoon hours of the 13th. Severe thunderstorms associated with the cold front produced several reports of tornadoes during the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A strong storm system moving through the Lower Mississippi River Valley produced strong gradient winds in advance of a cold front during the afternoon hours of the 13th. Severe thunderstorms associated with the cold front produced several reports of tornadoes during the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 13, 3:11 PM CST, 4 hours 1 minute earlier.

Area forecast discussion, Apr 13, 3:11 PM CST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service New Orleans LA
411 PM CDT Sat Apr 13 2019

.DISCUSSION...
Basically two systems to deal with in this forecast package. First
is responsible for the severe weather threat late this afternoon
through tonight. Second will bring another chance of severe
weather midweek.

Starting with today... Storms have been a little slower to move
east than originally thought. While there have been some scattered
showers across the northern zones today, there has been very
little lightning at all in our entire forecast area thus far. Main
action is still off to the west and north of the local area. That
won't be the case forever though. The surface low should start
moving more quickly toward the northeast in the next few hours. In
turn, this will force the convective focus farther east as well.

Still looking like a significant threat of severe weather, with
impressive shear and instability values as the main focus moves
eastward through tonight. Original thinking was that a squall
line would solidify and progress through the area, but all day the
CAM runs have struggled to solidify a QLCS. This could be both
good and bad. The good news is that broken lines tend not to
produce as widespread damage as solid lines with bows. The bad
news is that individual cells are more conducive for tornadic
development. And in fact, the HRRR has been hinting at a broken
line of cyclic rotating storms as the system moves across the
area, with the more impressive storms being across the northern
half of the area. This lines up well with the SPC outlook for
potentially significant tornadoes which runs along/north of a line
from Lafayette to Hammond to Hattiesburg. Timing is tough to nail
down, but expect the main threat timing to begin around 6pm or
7pm for our far west/northwest zones. It will progress eastward
through the evening and overnight, and the threat should be over
before daybreak across our far eastern zones on the MS Coast.

Also of note is the strong winds that we have been experiencing
well ahead of these storms. A tight pressure gradient has led to
widespread sustained winds of 20 to 25 mph with frequent gusts in
the 30 to 35 mph range. Several sites have also been reporting
occasional gusts near or just over 40 mph. Wind will continue
howling until the cold front gets closer and the pressure gradient
relaxes a bit, likely around midnight.

The trailing cold front will usher in much cooler weather for
tomorrow with highs generally only reaching the upper 60s to lower
70s most places. Strong cold air advection will also lead to a
second round of strong winds, and another wind advisory may be
needed mainly on the south shore of Lake Pontchartrain. Winds will
begin to drop off tomorrow night as the high becomes centered
closer to the area. Lows should drop into the mid to upper 40s
north and in the lower 50s south, which is around 10 degrees lower
than normal for this time of year.

The high shifts eastward by Monday night, with winds turning
onshore again and beginning the return flow process as another low
pressure system takes shape over the plains states. This system
looks to bring another threat of severe weather to the area
sometime from late Wednesday through Thursday. SPC has currently
outlooked the area for Thursday, which is unusual given the 6
day lead time. CIPS analogs also continue to hint at potential for
severe weather during this time frame. Given the lead time,
there's not a lot of detail to be gleaned at this time, but it's
certainly something to monitor as we move into next week.

&&

.AVIATION...
Main concern is severe weather impacting terminals
through the evening and overnight hours. Broken line of storms
should begin to approach BTR and MCB between 01-03z and then work
east approaching ASd and MSY/NEW around 03-06z and then coastal MS
GPT/PQL around 05-10z. These storms could be severe with damaging
winds and even tornadoes possible. Have indicated winds of 30-35kts
with gusts of 45-50kts. LLWS may become an issue this evening as the
wind right at the sfc begin to back off a tad but just off the deck
remain around 40-50kts.

&&

.MARINE...
Strong onshore flow will continue to ramp up throughout the
afternoon and evening with small craft advisories in affect for
all marine zones from Saturday morning through 12Z Sunday. A front
will pass through the waters toward daybreak, and in the wake of
the front, expect strong cold air advection to strengthen the
winds even further. Have issued a Gale Watch for all of the open
waters in effect from 12z Sunday through 00z Monday, and have
extended the small craft advisory for the lakes and sounds for the
same time frame. Winds will begin to relax late Sunday night as
surface high builds in overhead. A light return flow will take
hold by Tuesday and continue through Thursday. Another strong
system expected Thursday evening with northwest winds expected
Friday and into the weekend behind the system.

&&

.DECISION SUPPORT...
DSS code: Orange.
Deployed: None.
Activation: None.
Activities: Moderate risk of severe weather through tonight
            Wind Advisory through midnight
            River flood warnings

Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue =  Long-fused watch, warning, or advisory in effect or high
        visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or advisory
         issuances; radar support for slight risk severe or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical
         events; HazMat or other large episodes.
Red =   Full engagement for Moderate to high risk of severe and/or excessive
        rainfall, or direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  55  63  43  75 /  80  10   0   0
BTR  55  65  45  75 /  60  10   0   0
ASD  60  69  45  74 /  80  10   0   0
MSY  60  69  52  74 /  80  10   0   0
GPT  63  70  48  72 /  70  10   0   0
PQL  65  74  45  75 /  70  10   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until midnight CDT tonight for LAZ034>037-039-040-
     046>050-056>072.

GM...Small Craft Advisory until 7 AM CDT Sunday for GMZ530-532-534-
     536-538-550-552-555-557-570-572-575-577.

MS...Wind Advisory until midnight CDT tonight for MSZ068>071-077-
     080>082.

     Coastal Flood Advisory until 1 AM CDT Sunday for MSZ080.

GM...Small Craft Advisory until 7 AM CDT Sunday for GMZ532-534-536-
     538-550-552-555-557-570-572-575-577.

&&

Aviation...CAB
Rest of Discussion...95/DM
Hazardous weather outlook, Apr 13, 6:52 PM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
752 PM CDT Sat Apr 13 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-141300-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
752 PM CDT Sat Apr 13 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Tonight

A strong spring storm system will bring a heightened threat of
severe weather across the area through much of the overnight. The
greatest threat will generally be across areas along and
northwest of a line from Morgan City to New Orleans to Picayune.
Scattered to broken lines and bands of thunderstorms are expected
to progress eastward through the evening and overnight hours.
This broken line could contain multiple Supercells capable of
producing long tracked, strong tornadoes. Outside of that all
modes of severe weather will be possible with damaging winds and
tornadoes being the main hazards with a lesser threat of large
hail. Be sure to monitor the forecast for any updates and changes
regarding this threat.

Additionally, strong winds of 20 to 30 mph with gusts around 40
mph are expected outside thunderstorms through this evening.
These winds could down small tree limbs leading to isolated power
outages, and also make driving difficult mainly on open and
elevated roadways. A wind advisory remains in effect across all
of southeast Louisiana and southern Mississippi for through this
evening.

A small craft advisory is in effect through tonight for moderate
to strong winds and rough seas across the coastal waters.

A coastal flood advisory is in effect for minor coastal flooding
during the high tide cycle early this evening for low lying areas
along the coast of Hancock County.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Gale Watch is in effect from Sunday morning through Sunday
evening for hazardous conditions in marine areas behind a cold
front.

Another strong system may affect the area once again by the
middle of next week and bring the potential for strong to severe
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of severe weather or flash flooding on
Saturday to the National Weather Service or local law enforcement.

TD

In the hours before

Local storm report, Apr 13, 4:16 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
516 PM CDT SAT APR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     NON-TSTM WND DMG 10 NE BATON ROUGE       30.55N 91.01W
04/13/2019                   EAST BATON ROUGE   LA   FIRE DEPT/RESCUE

            POWER LINES DOWN ALONG HOOPER ROAD IN CENTRAL

&&

CBANNAN
Local storm report, Apr 13, 4:58 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
558 PM CDT SAT APR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     NON-TSTM WND DMG 5 ESE BAKER             30.56N 91.08W
04/13/2019                   EAST BATON ROUGE   LA   FIRE DEPT/RESCUE

            TREE ON HOUSE ON PARTRIDGEWOOD DRIVE.

&&

CBANNAN
Special weather statement, Apr 13, 5:00 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service New Orleans LA
600 PM CDT Sat Apr 13 2019

LAZ036-037-046>050-056-057-071-140000-
Iberville-Livingston-Ascension-St. Helena-Northern Tangipahoa-East
Feliciana-Assumption-West Baton Rouge-St. James-East Baton Rouge-
600 PM CDT Sat Apr 13 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ASCENSION...
NORTHWESTERN ST. JAMES...SOUTHEASTERN WEST BATON ROUGE...ST.
HELENA...NORTHWESTERN LIVINGSTON...EASTERN EAST FELICIANA...
SOUTHEASTERN IBERVILLE...NORTHWESTERN TANGIPAHOA...EAST BATON ROUGE
AND ASSUMPTION PARISHES...

At 557 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Felps to 7 miles northwest of Pierre
Part. Movement was northeast at 30 mph.

Winds in excess of 40 mph or greater and pea size hail are possible
with these storms.

In addition, strong surface wind gusts up to 30 to 40 mph can be
possible well out ahead of any storms.

Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Gonzales,
Donaldsonville, Plaquemine, Port Allen, Clinton, Greensburg,
Napoleonville, Oak Hills Place, St. Gabriel, Walker, Brusly,
Kentwood, White Castle, Livingston, Sorrento and French Settlement.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3100 9051 2982 9101 2980 9110 2984 9113
      2986 9120 2990 9121 2995 9125 2997 9126
      3004 9122 3003 9124 3006 9127 3006 9137
      3009 9137 3098 9097 3100 9094
TIME...MOT...LOC 2257Z 232DEG 27KT 3097 9088 3002 9130

KLG
Special weather statement, Apr 13, 6:01 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service New Orleans LA
701 PM CDT Sat Apr 13 2019

LAZ037-039-071-MSZ069>071-140045-
Washington-St. Helena-Northern Tangipahoa-Pike-Walthall-Amite-
701 PM CDT Sat Apr 13 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN ST. HELENA...
NORTHERN TANGIPAHOA AND NORTHWESTERN WASHINGTON PARISHES...WESTERN
WALTHALL...PIKE AND SOUTHEASTERN AMITE COUNTIES...

At 700 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Gillsberg to Greensburg. Movement was
northeast at 45 mph.

Winds in excess of 40 to 45 mph and pea size hail are possible with
these storms.

In addition, strong gusty winds in excess of 30 to 35 mph are
possible well ahead of these storms.

Locations impacted include...
Mccomb, Greensburg, Magnolia, Kentwood, Summit, Roseland, Osyka,
Gillsberg, Easleyville, Mount Herman, Tangipahoa and Mccomb Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3088 9024 3068 9076 3125 9072 3135 9049
      3135 9021 3100 9023
TIME...MOT...LOC 0000Z 220DEG 39KT 3104 9067 3085 9069

KLG
Special weather statement, Apr 13, 6:45 PM CST, 27 minutes before
Special Weather Statement
National Weather Service New Orleans LA
745 PM CDT Sat Apr 13 2019

LAZ037-039-071-MSZ069>071-140130-
Washington-St. Helena-Northern Tangipahoa-Pike-Walthall-Amite-
745 PM CDT Sat Apr 13 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN ST. HELENA...
NORTHERN TANGIPAHOA AND NORTHWESTERN WASHINGTON PARISHES...
NORTHWESTERN WALTHALL...PIKE AND SOUTHEASTERN AMITE COUNTIES...

At 744 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northeast of Gillsberg to near
Greensburg. Movement was northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

In addition, strong surface wind gusts up to 30 to 40 mph can be
possible well out ahead of any storms.

Locations impacted include...
Mccomb, Amite, Amite City, Magnolia, Kentwood, Summit, Roseland,
Osyka, Montpelier, Mount Herman, Wilmer, Tangipahoa and Mccomb
Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3080 9027 3065 9064 3065 9066 3126 9063
      3135 9038 3135 9025
TIME...MOT...LOC 0044Z 218DEG 36KT 3112 9060 3083 9061

KLG
Local storm report, Apr 13, 6:51 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
751 PM CDT SAT APR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     METAIRIE                30.00N 90.18W
04/13/2019                   JEFFERSON          LA   BROADCAST MEDIA

            TREE BLOW DOWN IN METAIRIE

&&

CBANNAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Walthall

When
April 13, 7:12 PM CST to 7:21 PM CST
Where
Walthall County, 4.93 mi SSW of Kioto to 1.25 mi SSW of Mesa
Rating
EF2
Path length
4.41 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
31.101, -90.269

A tornado began in eastern Pike County along Silver Drive. The tornado continued northeast crossing New River Road where a large number of trees were snapped or uprooted. The tornado weakened crossing State Highway 48 before lifting near Mesa Road. Damage was consistent with a tornado of EF-2 strength, with peak winds estimated at 115 mph. Path length was 4.4 miles and path width of 150 yards. Several smaller individual paths were observed in the track, indicating this was likely a multi-vortex tornado.

Tornado, Jackson

When
April 14, 1:50 AM CST to 1:52 AM CST
Where
Jackson County, 3.13 mi S of Coll Town to 2.27 mi S of Coll Town
Rating
EF1
Path length
1.1 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
30.475, -88.559

A NWS storm survey found that a high end EF-1 tornado touched down near the Pascagoula River. Where it touched down, three camps received damage. The most extensive damage was roof damage greater than 30 percent. A back wall was moved 3 inches due to the force of the wind, but remained structurally intact. The tornado moved northeast to Windrow Road, where it caused more roof damage. The storm then moved across Prescott Road where it briefly lifted the roof off of a home, causing roof and siding damage and blown out windows. The tornado then continued northeast, causing tree damage along Foxshire and Sheffield Roads before lifting along Sheffield Road. The path length was 1.1 miles and path width 50 yards. Maximum estimated wind was 110 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyThe tornado archive for Mississippi, 2019Warnings in Mississippi, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809458, 809459.